It is estimated that almost 107,000 individuals died due to overdose in 2021, and opioids were responsible for about 75% of deaths. The number of unintentional overdoses rose 289% from 2011 to 2021. The number of preventable deaths increased by 11% in the country in 2021. Most opioid overdose deaths, excluding homicides or suicides, can be prevented with the timely administration of naloxone. Knowing the early signs of opioid overdose can help you understand when you can dispense naloxone.
Table of Contents
Early Signs of Opioid Overdose: Recognition and Prevention
Overdose is a very dangerous situation. Knowing what it is and how it can be prevented can save many lives.
What Happens During Opioid Overdose
Overdose is a phenomenon in which more than the intended amount of opioids is taken. Too much opioid intake results in the slowing down of the central nervous system (CNS depression). CNS depression means that the following actions will take place:
- Decreased heart rate
- Slowed breathing
- Not enough oxygen transportation to the brain
- Brain injury
- Dangerously low blood pressure
Signs of Drug Overdose
Many people believe that overdose happens within minutes, which is true, but it can also happen within 2 to 3 hours of opioid intake. Therefore, it is helpful to know the early signs of opioid overdose. Overdose can look something like this:
- Pale skin
- Losing consciousness
- Slow breathing
- Low body temperature
- Inability to form words
- Making choking sounds
Note: You must call 911 if you observe these signs in individuals, even if you are unsure about the substance they are overdosing on.
When to Administer Naloxone: A Savior of Thousands
Naloxone can be administered if you observe signs of overdose. Even if you are uncertain about the specific drug causing the overdose or whether it is an overdose at all, it is advisable to administer naloxone. Administering naloxone poses no harm, even in cases where overdose may not be the issue.
What Exactly Is Naloxone?
Naloxone is an opioid antagonist, which means that it reverses the effects of opioids. It can quite literally save the lives of people who are experiencing a drug overdose. Naloxone is the primary tool in the opioid overdose prevention toolkit.
How to Administer Naloxone?
Naloxone can be administered in many ways. However, nasal spray is the most common way to dispense this life-saving drug. Intranasal administration includes putting the nozzle of the spray inside a nostril and pushing the plunger to dispense the solution. Other naloxone administration routes include:
- Intramuscular administration
- Intravenous administration
- Subcutaneous administration
Being an over-the-counter medication, you can easily get your hands on it as it requires no prescription. Also, any layperson with no medical background can use the tool.
Reversing Early Signs of Opioid Overdose Within Seconds
Naloxone takes about 3 to 5 minutes to reverse the signs of opioid overdose if administered appropriately. If the person shows no response after you dispense naloxone, give another dose.
Note: Ask someone to call 911 immediately while you are administering naloxone. This is because naloxone’s effect lasts only for 30-90 minutes, while opioids remain in the system for a long time. Seeking professional medical help is extremely necessary even after the administration of naloxone.
Diminishing the Risk of Opioid Overdose by Rehabilitating
Overdose is a serious medical condition that requires immediate medical intervention to be overcome. While it is good to have naloxone with you, it is better to undergo appropriate treatment for opioid use disorder. ChoicePoint is a leading rehab that caters to patients of OUD in a variety of ways:
With OUD, there is always the risk of overdosing, which is why undergoing appropriate treatment can save your life.
ChoicePoint: We Address Addiction in all Formats!
Our diverse structures are at your service, whether your addiction is moderate or severe. Choose any level of care you need!
- Inpatient Rehabilitation
- Partial Hospitalization/High-intensity Outpatient Program (PHP/HIOP)
- Intensive Outpatient Rehabilitation (IOP)
- Virtual Rehabilitation Program
Key Takeaways on Early Signs of Opioid Overdose
- Naloxone is a useful tool in preventing opioid overdose, as it reverses the effects of opioids.
- Recognizing early signs of opioid overdose can equip you to know when to offer immediate help to a person who is losing their life to opioids.
- Treatment is better than prevention. Undergo opioid addiction treatment to minimize the risk of opioid overdose altogether.
Your Queries Regarding Opioid Overdose and Naloxone Answered
Opioid overdose is a very sensitive issue. If your loved one is diagnosed with opioid use disorder, keeping naloxone with you can be a vital step. To better understand the phenomenon, read the questions given below.
Is Aggression a Sign of Drug Overdose?
Aggression can be a sign of substance use disorder, but not overdose. In most cases, an individual experiencing an overdose tends to lose consciousness and may not be in a state to respond aggressively, as their overall condition is compromised. Signs of overdose include limping, pupil dilation, slowed breathing, decreased heart rate, vomiting, and pale and cold skin.
Why Can an Opioid Overdose Cause Death?
Opioids are CNS depressants, which means that they slow down and disrupt all necessary bodily functions like breathing, transportation of oxygen to the brain, heart rate, and blood flow. Due to the inhibition of all the functions, death or coma can happen.
What Anti Opioid Drugs Are Used in Resuscitation?
Naloxone, an opioid antagonist, is used to reverse the effects of opioids. It is an essential tool in the opioid overdose prevention toolkit.
Can You Give CPR for Opioid Overdose?
Rather than doing nothing, CPR can be given if naloxone is not available and you have already informed 911. However, a better option is to give rescue breaths as there is a shortage of oxygen in the body. While giving CPR, it is important to be careful with the body.
What Action Should You Take Next if You Suspect an Opioid-Associated Life-Threatening Emergency?
Call 911 and administer naloxone immediately. If naloxone is not available, chest compressions and rescue breaths are also recommended to resuscitate a person. Giving immediate medical care is necessary as death or brain injury may also occur within a few minutes to hours after taking the last dose of opioids.
What Is Another Name for Naloxone?
Naloxone is commonly known as Narcan, a nasal spray readily available to everyone. Other names may include Evzio and Zimhi. These may differ according to the administration route or the brand.